Rome, Italy—Here’s additional proof that “natural” doesn’t always equate with “safe” when it comes to medications and dietary supplements.
An article in the British Journal of Clinical Pharmacology reports that red yeast rice (RYR) is not a good choice for statin-intolerant patients because use has been linked with muscle and liver injury, which can also occur with statins. The study points out that the product is often proposed as an alternative therapy in those who experience side effects with statins, even though the active ingredients in RYR, monacolins, are chemically related to statins.
Sapienza University of Rome researchers and colleagues warn that, while statins are prescribed by medical professionals who can periodically perform blood tests and discontinue drugs if abnormal results are identified, RYR is self-prescribed without medical advice and monitoring, so patients risk experiencing toxic effects that might go unnoticed.
For the study, the researchers collected and evaluated adverse reactions (ARs) within the Italian Surveillance System of Natural Health Products to identify hepatic reactions. Out of 1,261 reports between April 2002 and September 2015, 52 reports concerning 55 ARs to RYR dietary supplements were identified.
With women affected in 70% of cases, the adverse reactions included myalgia and/or increase in creatine phosphokinase in 19 cases, rhabdomyolysis (1), liver injury (10), gastrointestinal reactions (12), cutaneous reactions (9), and other effects (4). Other medications were being used in 28 cases, and, in 13 cases, the reaction required hospitalization.
“The potential safety signals of myopathies and liver injury raise the hypothesis that the safety profile of RYR is similar to that of statins,” study authors conclude. “Continuous monitoring of dietary supplements should be promoted to finally characterize their risk profile, thus supporting regulatory bodies for appropriate actions.”
Researchers add, “The proportion of serious reports (27%), the relatively rapid time to onset and the lack of concomitant drugs and/or predisposing medications in several cases warrants regulatory consideration and call for: 1) continuous monitoring of natural dietary supplements safety through spontaneous reports; 2) appropriate information to clinicians and consumers, who should timely submit suspect reports to regulatory agencies.”
« Click here to return to Weekly News Update.